Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 145, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 12, 2011, 3:00 PM MST for Mohave County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2011, 3:00 PM MST (22:00 UTC)
- Expired
- Sep 12, 2011, 3:30 PM MST
- In force
- 30 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 88 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 140 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1463 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
591
WUUS55 KVEF 122200
SVRVEF
AZC015-122230-
/O.NEW.KVEF.SV.W.0145.110912T2200Z-110912T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM MST MON SEP 12 2011
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...
* UNTIL 330 PM MST.
* AT 254 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
CENTRAL MOHAVE COUNTY...OR 25 MILES NORTH OF KINGMAN...AND WAS
MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
ANTARES ROAD IN CENTRAL MOHAVE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.
&&
LAT...LON 3573 11393 3560 11376 3552 11386 3555 11401
3562 11403
TIME...MOT...LOC 2200Z 224DEG 14KT 3559 11395
$$
JGG2 follow-up statements
723
WWUS55 KVEF 122212
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
312 PM MST MON SEP 12 2011
AZC015-122230-
/O.CON.KVEF.SV.W.0145.000000T0000Z-110912T2230Z/
MOHAVE AZ-
312 PM MST MON SEP 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST
FOR CENTRAL MOHAVE COUNTY...
AT 309 PM MST...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH OVER CENTRAL
MOHAVE COUNTY...OR 28 MILES NORTH OF KINGMAN...MOVING NORTHEAST AT
20 MPH.
LOCATIONS IMPACTED INCLUDE...
THE ANTARES ROAD AREA IN CENTRAL MOHAVE COUNTY.
LAT...LON 3573 11393 3562 11379 3554 11392 3555 11401
3562 11403
TIME...MOT...LOC 2211Z 224DEG 17KT 3561 11393
$$
JGG474
WWUS55 KVEF 122226
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
326 PM MST MON SEP 12 2011
AZC015-122236-
/O.EXP.KVEF.SV.W.0145.000000T0000Z-110912T2230Z/
MOHAVE AZ-
326 PM MST MON SEP 12 2011
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY WILL
EXPIRE AT 330 PM MST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED TO BELOW SEVERE
LIMITS...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3573 11393 3562 11379 3554 11392 3555 11401
3562 11403
TIME...MOT...LOC 2226Z 224DEG 17KT 3566 11387
$$
JGGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 10:05 AM MST, 4 hours 55 minutes earlier.
Area forecast discussion, Sep 12, 10:05 AM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1005 AM PDT MON SEP 12 2011 .SYNOPSIS...AN AREA OF LOW PRESSURE WILL REMAIN OVER THE REGION THROUGH THE MIDDLE OF THE WEEK LEADING TO A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY...WITH SOME STORMS PERSISTING OVERNIGHT. HEAVY RAIN AND HAIL WILL OCCUR WITH STRONGER THUNDERSTORMS. TEMPERATURES WILL STAY BELOW NORMAL THROUGH THURSDAY BEFORE RETURNING CLOSER TO NORMAL FRIDAY AND SATURDAY. && .UPDATE...THE 12Z LAS VEGAS SOUNDING SHOWED THAT MOISTURE AND INSTABILITY WERE LARGELY UNCHANGED FROM SUNDAY AND THE MID LEVEL STEERING FLOW SHOULD KEEP ANY DEVELOPING STORMS MOVING TO THE NORTH-NORTHEAST AT 25 TO 30 MPH. WHAT WE LACK TODAY IS A WELL DEFINED VORT MAX LIKE WAS OBSERVED SUNDAY THOUGH THERE SHOULD BE SOME JET LEVEL SUPPORT AS 35-40 KT SPEED MAX MOVES UP THROUGH SOUTHWEST UTAH. THE MAIN FOCUS FOR THUNDERSTORMS SHOULD BE FROM AREAS EXTENDING FROM CENTRAL CLARK COUNTY THEN NORTH AND EAST AS DETAILED IN THE PREVIOUS DISCUSSION. THE INHERITED FORECAST LOOKS TO BE IN DECENT SHAPE THIS MORNING AND NO IMMEDIATE CHANGES ARE NEEDED. && .PREV DISCUSSION... 335 AM PDT MON SEP 12 2011 .SHORT TERM...TODAY THROUGH WEDNESDAY...QUIETER MORNING AS RADAR/LIGHTNING NETWORK INDICATES AN ISOLATED THUNDERSTORM SOUTHEAST OF COLORADO CITY WITH ADDITIONAL RETURNS BUBBLING UP AS FAR SOUTH AS THE KINGMAN. UPPER TROUGH OVER CALIFORNIA AND THE GREAT BASIN WILL CONTINUE TO DICTATE WEATHER TODAY THROUGH WEDNESDAY. UPPER LEVEL DISTURBANCE THAT HELPED TRIGGER THE SEVERE STORMS AROUND SOUTHERN NEVADA YESTERDAY IS OVER EAST CENTRAL NEVADA NOW. ANOTHER VORTICITY LOBE WILL BECOME ELONGATED OVER SOUTHERN NEVADA AND SOUTHWEST UTAH BY LATE THIS AFTERNOON. NAM/GFS PROG NEGATIVE LIFTED INDICES/HIGHER CAPE VALUES GENERALLY NORTH AND EAST OF THE LAS VEGAS VALLEY THIS AFTERNOON AND EVENING. JETSTREAK OVER SOUTHEAST NEVADA AND NORTHWEST ARIZONA PROGGED TO WEAKEN THROUGHOUT THE DAY WITH 0-6KM BULK SHEAR VALUES OVER NORTHWEST ARIZONA NOT AT THE MAGNITUDE OF YESTERDAYS VALUES. THIS WILL LESSEN THE CHANCES OF THUNDERSTORMS PRODUCING HAIL LARGER THAN A HALF INCH. HEAVY RAIN WILL OCCUR WITH SOME STORMS AS PRECIPITABLE WATER VALUES REMAIN IN EXCESS OF THREE QUARTERS OF INCH...HOWEVER THE STORM MOTION WILL LIMIT FLASH FLOODING. BELOW NORMAL TEMPERATURES AND CHANCES OF SHOWERS AND THUNDERSTORMS PERSIST ON TUESDAY AND WEDNESDAY AS UPPER TROUGH LINGERS OVER THE AREA. .LONG TERM...MODELS REMAIN IN DECENT AGREEMENT FOR THURSDAY AND SHOW A WEAK MID-LEVEL RIDGE BUILDING INTO SOUTHERN CALIFORNIA AND NEVADA. THE GFS AND ECMWF BOTH SHOW A DECENT AMOUNT OF MOISTURE LEFT BETWEEN 700 AND 500 MB THEN. INSTABILITY IS MARGINAL BUT IT IS HARD TO DISCOUNT A FEW THUNDERSTORMS POPPING UP IN THE AFTERNOON AND EVENING HOURS ON THURSDAY OVER THE HIGHER TERRAIN OF THE SOUTHERN GREAT BASIN AND CLARK COUNTY AS WELL AS MOST OF MOHAVE COUNTY. BY FRIDAY A TROUGH IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE IS SHOWN TO DROP SOUTHWARD INTO NORCAL AND WHILE THIS SHOULD PULL DRIER AND MORE STABLE AIR INTO THE MOST OF THE CWFA...MOISTURE AND INSTABILITY IS SHOWN TO STILL LINGER ACROSS MOHAVE...EASTERN LINCOLN AND THE EASTERN SLOPES OF THE SOUTHERN SIERRA...SO A SLIGHT CHANCE OF AFTERNOON/EVENING THUNDERSTORMS WERE KEPT IN THESE AREAS. TEMPS SHOULD WARM THURSDAY INTO FRIDAY BACK CLOSER TO NORMAL AS HEIGHTS RISE. FOR NEXT WEEKEND...MODELS AGREE ON SWINGING THE TROUGH AXIS THROUGH THE SOUTHWESTERN UNITED STATES. HOWEVER...THE 00Z ECMWF AND 18Z DGEX TRY TO PINCH OF SOME ENERGY INTO A CLOSED LOW AS THE TROUGH DIGS INTO SOCAL. SO FOR THE THIRD WEEKEND IN A ROW...DO WE GET A CLOSED LOW AND THE POSSIBILITY OF MORE SHOWERS AND THUNDERSTORMS OR DOES THE TROUGH SWEEP THROUGH WITH LITTLE ACTION? RIGHT NOW THERE DOES NOT APPEAR TO BE A SIGNIFICANT MOISTURE TAP AS THE LOW THIS PAST WEEKEND HAD...THEREFORE THE FORECAST WAS KEPT DRY EXCEPT FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ON SATURDAY IN NORTHERN MOHAVE AND FAR EASTERN LINCOLN COUNTY WHERE SOME MOISTURE MAY LINGER. OTHERWISE DRY CONDITIONS LOOK TO RETURN AREAWIDE BY SUNDAY INTO MONDAY IN THE WAKE OF THE TROUGH. TEMPS SHOULD WARM BACK ABOVE NORMAL...ESPECIALLY BY EARLY NEXT WEEK AS HEIGHTS RISE. && .AVIATION...FOR MCCARRAN...DRIER AND MORE STABLE AIR SHOULD HOLD OFF ANY SHRA/TSRA THIS MORNING IN AND AROUND THE LAS VEGAS VALLEY. HOWEVER GIVEN THERE SHOULD BE A DECENT AMOUNT OF SUNSHINE TO START TODAY...WITH DAYTIME HEATING AND ENOUGH INSTABILITY IN PLACE...SCT SHRA/TSRA WILL BE POSSIBLE AGAIN IN THE AFTERNOON AND EVENING HOURS ESPECIALLY FROM THE LAS VEGAS VALLEY EASTWARD AND NORTHWARD...THOUGH SHRA/TSRA ACTIVITY CANNOT BE DISCOUNTED OVER THE SPRING MOUNTAINS AS WELL. THE MAIN THREATS IN AND NEAR STORMS WILL BE GUSTY AND ERRATIC WINDS AND REDUCED CIGS AND VSBY. THE APPROACH CORRIDORS WILL ALL HAVE THE POSSIBILITY OF SHRA/TSRA WITH THE GREATEST COVERAGE IN THE PEACH SPRINGS AND MORMON MESA CORRIDORS. AWAY FROM ANY SHRA/TSRA OR OUTFLOWS...WINDS SHOULD BE 10 KTS OR LESS AND FOLLOW TYPICAL DIURNAL DIRECTIONS. SCT-BKN CLOUDS AOA 9K FEET ARE EXPECTED BY THE AFTERNOON AND LASTING INTO THE EVENING. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SHRA/TSRA ACTIVITY SHOULD INCREASE IN AREAL COVERAGE BY THE AFTERNOON AND EVENING HOURS ON MONDAY...WITH ACTIVITY EXPECTED IN MOHAVE...LINCOLN...CLARK AND FAR EASTERN SAN BERNARDINO COUNTIES AS WELL AS ALONG THE EASTERN SLOPES OF THE SOUTHERN SIERRA NEVADA WHICH MAY MOVE INTO THE OWENS VALLEY. IN AND NEAR SHRA/TSRA GUSTY AND ERRATIC WINDS AND LOWER CIGS/VSBY ARE POSSIBLE. OTHERWISE WINDS WILL FAVOR DIURNAL DIRECTIONAL TRENDS AT 10 KTS OR LESS...THOUGH SOME GUSTS AROUND 20 KTS ARE EXPECTED IN THE AFTERNOON AND EARLY EVENING IN THE OWENS VALLEY AND AT KDRA. SCT-BKN CLOUDS MAINLY AOA 8K-10K FEET IN THE EASTERN PARTS OF THE AREA AND IN WESTERN INYO COUNTY ARE EXPECTED IN THE AFTERNOON AND EVENING OTHERWISE A FEW CLOUDS AOA 10K FEET THIS AFTERNOON/EVENING. && .CLIMATE...ALTHOUGH THE RAIN THAT FELL IN DOWNTOWN LAS VEGAS DOES NOT COUNT AS AN OFFICIAL VALUE FOR RECORD PURPOSES...IT IS INTERESTING TO SEE WHAT SOME OF THE HEAVIEST RAIN RATES ON RECORD ARE IN LAS VEGAS OVER THE YEARS. * ON JULY 28 1984...A TOTAL OF 1.07 INCH FELL IN JUST 20 MINUTES AT MCCARRAN AIRPORT. * DURING THE JULY 8TH 1999 THUNDERSTORMS THAT PRODUCED MAJOR FLASH FLOODING...MCCARRAN AIRPORT MEASURED 0.42 INCH IN 11 MINUTES. * ON AUGUST 21 1957...WHEN LAS VEGAS SET AN ALL-TIME CALENDAR DAY RECORD OF 2.58 INCHES...A TOTAL OF 0.92 FELL AT MCCARRAN AIRPORT IN 30 MINUTES. * AND IN THE GOOD OLD DAYS...A TOTAL OF 1.98 INCHES FELL ON FREMONT STREET IN ABOUT AN HOUR ON JULY 23 1923 IN WHAT WAS ONE OF THE MOST INTENSE THUNDERSTORMS TO STRIKE LAS VEGAS IN ITS EARLIEST YEARS. FOR COMPARISON...0.98 INCH WAS RECORDED IN DOWNTOWN LAS VEGAS ON SUNDAY IN ROUGHLY 20 MINUTES. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && PIERCE/STACHELSKI HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 12, 5:02 AM MST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 502 AM PDT MON SEP 12 2011 AZZ001>003-036-CAZ519>527-NVZ014>022-130900- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 502 AM PDT MON SEP 12 2011 /502 AM MST MON SEP 12 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY AND TONIGHT. HEAVY RAIN...HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH STRONGER THUNDERSTORMS THAT DEVELOP OVER NORTHEAST CLARK AND LINCOLN COUNTIES IN SOUTHERN NEVADA AND MOHAVE COUNTY IN NORTHWEST ARIZONA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THURSDAY AS AN AREA OF LOW PRESSURE SLOWLY MOVES EAST OVER THE MOJAVE DESERT AND SOUTHERN GREAT BASIN. HEAVY RAIN AND HAIL WILL CONTINUE TO BE A THREAT. NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Sep 12, 11:06 AM MST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 1106 AM PDT MON SEP 12 2011 AZZ001>003-036-CAZ524>527-NVZ016-020>022-130015- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT- MORONGO BASIN-CADIZ BASIN- THE UPPER COLORADO RIVER VALLEY OF EASTERN SAN BERNARDINO COUNTY- NORTHEAST CLARK COUNTY-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY- 1106 AM PDT MON SEP 12 2011 /1106 AM MST MON SEP 12 2011/ ...STRONG TO SEVERE THUNDERSTORMS WITH HEAVY RAIN POSSIBLE THIS AFTERNOON AND EVENING... AN UPPER LEVEL STORM SYSTEM...COUPLED WITH MONSOON MOISTURE ARE EXPECTED TO LEAD TO THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ACROSS PORTIONS OF EASTERN SAN BERNARDINO AND SOUTHERN MOHAVE COUNTIES. THERE IS A SOMEWHAT LOWER CHANCE OF THUNDERSTORM DEVELOPMENT FURTHER NORTH INTO CLARK COUNTY AND LAS VEGAS...BUT IF STORMS DO DEVELOP THEY WILL BE CAPABLE OF BECOMING SEVERE. ONCE STORMS DEVELOP THEY WILL BE MOVING GENERALLY TO THE NORTHEAST AT 35 TO 40 MPH. SEVERE THUNDERSTORMS ARE CAPABLE OF DAMAGING WINDS IN EXCESS OF 58 MPH...AND HAIL TO THE SIZE OF QUARTERS OR LARGER. VERY HEAVY RAINFALL LEADING TO LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA...AND WEATHER.GOV FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JGG/JA
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 3:43 PM MST | Flash Flood Warning | VEF | Mohave | 90 min |
| Sep 12, 4:06 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 39 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.